Alert archive / Washington / River Flood Warnings in 2011

River Flood Warning 9, NWS Seattle, WA

January 15, 2011Lewis County, Washington

NWS Seattle, WA issued this river flood warning at Jan 15, 2011, 8:38 PM PST for Lewis County, Washington. It took effect at Jan 17, 2011, 7:56 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2011, 8:38 PM PST (04:38 UTC)
In effect from
Jan 17, 2011, 7:56 AM PST
Expired
Jan 15, 2011, 11:12 PM PST
In force
Issued by
NWS Seattle, WA
Flood severity
Minor

County Lewis County, WA

The radar

The Portland,OR radar (KRTX), 106 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowlitz River below Mayfield Dam (MAYW1). The gauge peaked at 15.18 ft at Jan 16, 2011, 6:00 PM PST.

14151601/1601/17

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14238000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WGUS46 KSEW 160438
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
838 PM PST SAT JAN 15 2011

...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN WASHINGTON...

  CARBON RIVER NEAR FAIRFAX AFFECTING PIERCE COUNTY.
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY.
  NISQUALLY RIVER NEAR NATIONAL AFFECTING LEWIS AND PIERCE COUNTIES.
  DESCHUTES RIVER NEAR RAINIER AFFECTING THURSTON COUNTY.
  COWLITZ RIVER AT PACKWOOD AFFECTING LEWIS COUNTY.
  COWLITZ RIVER AT RANDLE AFFECTING LEWIS COUNTY.
  COWLITZ RIVER BELOW MAYFIELD DAM AFFECTING LEWIS COUNTY.

.FLOOD BULLETIN NO. 8

HEAVY RAIN HAS STARTED TO FALL OVER THE RIVER BASINS OF SOUTHWEST
WASHINGTON. HEAVY RAIN IS FORECAST TO CONTINUE THERE THROUGH AT LEAST
NOON SUNDAY. MOSTLY MINOR OR MODERATE FLOODING IS FORECAST. HOWEVER
MAJOR FLOODING IS POSSIBLE ON THE COWLITZ RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-161338-
/O.NEW.KSEW.FL.W.0003.110116T2138Z-110118T0031Z/
/FFXW1.1.ER.110116T2138Z.110117T0600Z.110117T1531Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CARBON RIVER NEAR FAIRFAX
* FROM SUNDAY AFTERNOON TO MONDAY AFTERNOON.
* AT  8:00 PM SATURDAY THE STAGE WAS 8.7 FEET.
* FLOOD STAGE IS 13.5 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 2 PM SUNDAY
  AND CREST NEAR 14.1 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY MORNING.
* IMPACT...AT 13.5 FEET...THE CARBON RIVER WILL FLOOD THE RESIDENTIAL 
  AREAS NEAR CROCKER AND SECTIONS OF THE CARBON RIVER RD.

$$

WAC053-161338-
/O.NEW.KSEW.FL.W.0004.110116T0907Z-110118T1721Z/
/ORTW1.1.ER.110116T0907Z.110117T0000Z.110118T0821Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PUYALLUP RIVER NEAR ORTING
* FROM LATE TONIGHT TO TUESDAY MORNING.
* AT  7:45 PM SATURDAY THE FLOW WAS 2005 CFS.
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 4 AM SUNDAY. 
  THE RIVER WILL PROBABLY RISE TO 9000 CFS SUNDAY AFTERNOON AND 
  COULD CREST AS HIGH AS 11000 CFS AROUND 4 PM SUNDAY. THE RIVER WILL
  FALL BELOW FLOOD FLOW EARLY TUESDAY MORNING.
* IMPACT...AT 9000 CFS...THE PUYALLUP RIVER WILL FLOOD SEVERAL 
  RESIDENTIAL AREAS NEAR ORTING WHERE LEVEES REMAIN DAMAGED FROM 
  FLOODING IN RECENT YEARS.

$$

WAC041-053-161338-
/O.NEW.KSEW.FL.W.0005.110116T1924Z-110118T1249Z/
/NISW1.2.ER.110116T1924Z.110117T0600Z.110118T0349Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NISQUALLY RIVER NEAR NATIONAL
* FROM SUNDAY MORNING TO LATE MONDAY NIGHT.
* AT  8:00 PM SATURDAY THE FLOW WAS 2367 CFS.
* FLOOD FLOW IS 8000 CFS. 
* MODERATE FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 11 AM SUNDAY
  AND CREST NEAR 10700 CFS AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD FLOW MONDAY EVENING.

$$

WAC067-161338-
/O.NEW.KSEW.FL.W.0006.110116T1633Z-110118T0627Z/
/DSRW1.1.ER.110116T1633Z.110117T0600Z.110117T2127Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DESCHUTES RIVER NEAR RAINIER
* FROM SUNDAY MORNING TO MONDAY EVENING.
* AT  7:45 PM SATURDAY THE STAGE WAS 5.8 FEET.
* FLOOD STAGE IS 11.0 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND NOON SUNDAY
  AND CREST NEAR 13.0 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY EARLY AFTERNOON.
* IMPACT...AT 11.0 FEET...THE DESCHUTES RIVER WILL FLOOD DOWNSTREAM IN
  TUMWATER VALLEY INCLUDING THE GOLF COURSE.  MINOR FLOODING WILL 
  ALSO OCCUR IN SEVERAL RESIDENTIAL AREAS...MAINLY COUGAR MOUNTAIN 
  AND DRIFTWOOD VALLEY. MANY ROADS AND FARM LANDS WILL ALSO BE 
  FLOODED.

$$

WAC041-161338-
/O.NEW.KSEW.FL.W.0007.110116T2231Z-110117T2333Z/
/PACW1.2.ER.110116T2231Z.110117T0600Z.110117T1433Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COWLITZ RIVER AT PACKWOOD
* FROM SUNDAY AFTERNOON TO MONDAY AFTERNOON.
* AT  8:00 PM SATURDAY THE STAGE WAS 5.1 FEET.
* FLOOD STAGE IS 10.5 FEET.
* MODERATE FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 1 PM SUNDAY
  AND CREST NEAR 11.4 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY MORNING.
* IMPACT...AT 10.5 FEET...THE COWLITZ RIVER WILL CAUSE MINOR FLOODING 
  FROM THE UPPER REACHES OF THE RIVER DOWNSTREAM THROUGH PACKWOOD...
  COVERING SEVERAL ROADS ALONG THE RIVER AND NEARBY PASTURE LANDS.

$$

WAC041-161338-
/O.NEW.KSEW.FL.W.0008.110116T1233Z-110119T0818Z/
/RAWW1.3.ER.110116T1233Z.110117T1800Z.110118T2318Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COWLITZ RIVER AT RANDLE
* FROM LATE TONIGHT TO LATE TUESDAY NIGHT.
* AT  8:00 PM SATURDAY THE STAGE WAS 13.0 FEET.
* FLOOD STAGE IS 18.0 FEET.
* MAJOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 7 AM SUNDAY
  AND CREST NEAR 23.2 FEET AROUND 10 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE TUESDAY AFTERNOON.
* IMPACT...AT 22.0 FEET...THE COWLITZ RIVER WILL CAUSE MAJOR FLOODING 
  FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE LAKE...WITH 
  DANGEROUS INUNDATION OF MANY ROADS INCLUDING US HIGHWAY 12...
  RESIDENTIAL AND COMMERCIAL AREAS...AND FARMS.  FLOODING WILL OCCUR 
  ALL ALONG THE RIVER INCLUDING HEADWATERS...TRIBUTARIES...AND OTHER 
  STREAMS WITHIN AND NEAR THE COWLITZ RIVER BASIN.

$$

WAC041-161338-
/O.NEW.KSEW.FL.W.0009.110117T1556Z-110118T0558Z/
/MAYW1.1.ER.110117T1556Z.110117T1800Z.110117T2058Z.NO/
838 PM PST SAT JAN 15 2011

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE COWLITZ RIVER BELOW MAYFIELD DAM
* FROM MONDAY MORNING TO MONDAY EVENING.
* AT  7:30 PM SATURDAY THE FLOW WAS 14320 CFS.
* FLOOD FLOW IS 25000 CFS. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 8 AM MONDAY 
  AND CREST NEAR 28150 CFS AROUND 10 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD FLOW MONDAY EARLY AFTERNOON.
* IMPACT...AT 25000 CFS...THE COWLITZ RIVER WILL FLOOD THE REACH FROM 
  MAYFIELD DAM DOWNSTREAM THROUGH TOLEDO. FLOOD WATERS WILL INUNDATE 
  SOME FARMLANDS AND SEVERAL ROADS...MAINLY NEAR TOLEDO.

$$
BURKE
WEATHER.GOV/SEATTLE
1 follow-up statement
047 
WGUS86 KSEW 160712
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1112 PM PST SAT JAN 15 2011

...THE FLOOD WARNING HAS ENDED FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  COWLITZ RIVER BELOW MAYFIELD DAM AFFECTING LEWIS COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
WASHINGTON...
 
  PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. 
  COWLITZ RIVER AT PACKWOOD AFFECTING LEWIS COUNTY. 
  COWLITZ RIVER AT RANDLE AFFECTING LEWIS COUNTY. 
  CARBON RIVER NEAR FAIRFAX AFFECTING PIERCE COUNTY. 
  NISQUALLY RIVER NEAR NATIONAL AFFECTING LEWIS AND PIERCE COUNTIES.
  DESCHUTES RIVER NEAR RAINIER AFFECTING THURSTON COUNTY. 
 
.FLOOD BULLETIN NO. 9

                SOUTH WEST REGION

AN EARLIER FORECAST FOR THE COWLITZ RIVER BELOW MAYFIELD DAM DID NOT
CORRECTLY ACCOUNT FOR DAM OPERATIONS PRIOR TO THE HIGHEST FLOWS. AFTER
FIXING THIS ERROR IT NOW APPEARS THE COWLITZ RIVER WILL NOT FLOOD
BELOW MAYFIELD DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS 
THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR 
RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER 
RADIO OR OTHER LOCAL MEDIA.

&&

WAC053-161512-
/O.CON.KSEW.FL.W.0003.110116T2138Z-110118T0031Z/
/FFXW1.1.ER.110116T2138Z.110117T0600Z.110117T1531Z.NO/
1112 PM PST SAT JAN 15 2011

THE FLOOD WARNING CONTINUES FOR
  THE CARBON RIVER NEAR FAIRFAX
* FROM 2 PM SUNDAY UNTIL MONDAY AFTERNOON.
* AT 11:00 PM SATURDAY THE STAGE WAS 9.0 FEET. 
* FLOOD STAGE IS 13.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 2 PM SUNDAY
  AND CREST NEAR 14.1 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY MORNING.
* IMPACT...AT 13.5 FEET...THE CARBON RIVER WILL FLOOD THE RESIDENTIAL 
  AREAS NEAR CROCKER AND SECTIONS OF THE CARBON RIVER RD

$$

WAC053-161512-
/O.EXT.KSEW.FL.W.0004.110116T0927Z-110118T1721Z/
/ORTW1.1.ER.110116T0927Z.110117T0000Z.110118T0821Z.NO/
1112 PM PST SAT JAN 15 2011

THE FLOOD WARNING CONTINUES FOR
  THE PUYALLUP RIVER NEAR ORTING
* FROM 1 AM SUNDAY UNTIL TUESDAY MORNING.
* AT  9:45 PM SATURDAY THE FLOW WAS 2226 CFS. 
* FLOOD FLOW IS 4500 CFS. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 4 AM SUNDAY. 
  THE RIVER WILL PROBABLY RISE TO 9000 CFS SUNDAY AFTERNOON AND COULD
  CREST AS HIGH AS 11000 CFS AROUND 4 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD FLOW EARLY TUESDAY MORNING.
* IMPACT...AT 9000 CFS...THE PUYALLUP RIVER WILL FLOOD SEVERAL 
  RESIDENTIAL AREAS NEAR ORTING WHERE LEVEES REMAIN DAMAGED FROM 
  FLOODING IN RECENT YEARS.

$$

WAC041-053-161512-
/O.CON.KSEW.FL.W.0005.110116T1924Z-110118T1249Z/
/NISW1.2.ER.110116T1924Z.110117T0600Z.110118T0349Z.NO/
1112 PM PST SAT JAN 15 2011

THE FLOOD WARNING CONTINUES FOR
  THE NISQUALLY RIVER NEAR NATIONAL
* FROM 11 AM SUNDAY UNTIL LATE MONDAY NIGHT.
* AT 10:00 PM SATURDAY THE FLOW WAS 2777 CFS. 
* FLOOD FLOW IS 8000 CFS. 
* MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 11 AM SUNDAY
  AND CREST NEAR 10710 CFS AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD FLOW MONDAY EVENING.

$$

WAC067-161511-
/O.CON.KSEW.FL.W.0006.110116T1633Z-110118T0627Z/
/DSRW1.1.ER.110116T1633Z.110117T0600Z.110117T2127Z.NO/
1112 PM PST SAT JAN 15 2011

THE FLOOD WARNING CONTINUES FOR
  THE DESCHUTES RIVER NEAR RAINIER
* FROM 9 AM SUNDAY UNTIL MONDAY EVENING.
* AT 10:45 PM SATURDAY THE STAGE WAS 5.9 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 9 AM SUNDAY
  AND CREST NEAR 13.0 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE MONDAY EARLY AFTERNOON.
* IMPACT...AT 11.0 FEET...THE DESCHUTES RIVER WILL FLOOD DOWNSTREAM IN
  TUMWATER VALLEY INCLUDING THE GOLF COURSE.  MINOR FLOODING WILL 
  ALSO OCCUR IN SEVERAL RESIDENTIAL AREAS...MAINLY COUGAR MOUNTAIN 
  AND DRIFTWOOD VALLEY. MANY ROADS AND FARM LANDS WILL ALSO BE 
  FLOODED.

$$

WAC041-161511-
/O.EXT.KSEW.FL.W.0007.110117T0330Z-110117T1857Z/
/PACW1.1.ER.110117T0330Z.110117T0600Z.110117T0957Z.NO/
1112 PM PST SAT JAN 15 2011

THE FLOOD WARNING CONTINUES FOR
  THE COWLITZ RIVER AT PACKWOOD
* FROM 7 PM SUNDAY UNTIL MONDAY MORNING.
* AT 10:30 PM SATURDAY THE STAGE WAS 5.8 FEET. 
* FLOOD STAGE IS 10.5 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 7 PM SUNDAY
  AND CREST NEAR 10.8 FEET AROUND 10 PM SUNDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE EARLY MONDAY MORNING.
* IMPACT...AT 11.0 FEET...THE COWLITZ RIVER WILL CAUSE FLOODING FROM 
  THE UPPER REACHES OF THE RIVER DOWNSTREAM THROUGH PACKWOOD...
  INUNDATING ROADS...PASTURE LANDS...AND SOME FARMS.

$$

WAC041-161511-
/O.EXT.KSEW.FL.W.0008.110116T1427Z-110119T0916Z/
/RAWW1.3.ER.110116T1427Z.110117T1200Z.110119T0016Z.NO/
1112 PM PST SAT JAN 15 2011

...FLOOD WARNING EXTENDED UNTIL LATE TUESDAY NIGHT...

THE FLOOD WARNING CONTINUES FOR
  THE COWLITZ RIVER AT RANDLE
* FROM 6 AM SUNDAY UNTIL LATE TUESDAY NIGHT.
* AT 10:00 PM SATURDAY THE STAGE WAS 13.1 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MAJOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE AROUND 6 AM SUNDAY
  AND CREST NEAR 23.8 FEET AROUND 4 AM MONDAY. THE RIVER WILL FALL 
  BELOW FLOOD STAGE TUESDAY AFTERNOON.
* IMPACT...AT 22.0 FEET...THE COWLITZ RIVER WILL CAUSE MAJOR FLOODING 
  FROM THE VICINITY OF RANDLE DOWNSTREAM THROUGH RIFFE LAKE...WITH 
  DANGEROUS INUNDATION OF MANY ROADS INCLUDING US HIGHWAY 12...
  RESIDENTIAL AND COMMERCIAL AREAS...AND FARMS.  FLOODING WILL OCCUR 
  ALL ALONG THE RIVER INCLUDING HEADWATERS...TRIBUTARIES...AND OTHER 
  STREAMS WITHIN AND NEAR THE COWLITZ RIVER BASIN.

$$

WAC041-160742-
/O.CAN.KSEW.FL.W.0009.000000T0000Z-110118T0558Z/
/MAYW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1112 PM PST SAT JAN 15 2011

  THE COWLITZ RIVER BELOW MAYFIELD DAM
* AT 10:30 PM SATURDAY THE FLOW WAS 14260 CFS. 
* FLOOD FLOW IS 25000 CFS. 
* NO FLOODING IS FORECAST. THE RIVER WILL CREST AROUND 21000 CFS ON
  MONDAY AFTERNOON.

$$
BURKE
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 15, 7:20 PM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 15, 7:20 PM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SEATTLE WA
720 PM PST SAT JAN 15 2011

.SYNOPSIS...A STRONG WET FRONTAL SYSTEM WILL BRING RAIN TO WESTERN
WASHINGTON THROUGH SUNDAY. HEAVY RAIN WILL FALL IN THE MOUNTAINS AND
THERE IS A RISK OF FLOODING ON MANY WESTERN WASHINGTON RIVERS.
PLEASE STAY TUNED TO RIVER FORECASTS AND WARNINGS. THE SNOW LEVEL
WILL DROP BACK DOWN TO PASS LEVEL ON MONDAY. A WEAK RIDGE WILL BUILD
WEDNESDAY AND THURSDAY.

&&

.SHORT TERM...THIS IS AN UPDATED FORECAST DISCUSSION...AND WILL BE
FOLLOWED BY THE REGULAR ISSUANCE BY 930PM. THE LEADING EDGE OF A
WARM FRONTAL SYSTEM PUSHED INTO WESTERN WASHINGTON THIS EVENING. THE
WET SNOW AT STEVENS PASS THIS EVENING WILL QUICKLY TURN TO RAIN AND
THE SNOW LEVEL WILL RISE...TO AS HIGH AS 8000 FEET ON MT RAINIER
WHERE PARADISE HAS ALREADY RECEIVED 0.8 INCHES ENDING AT 6PM...1
INCH AT THE WHITE RIVER RS...AND 1.3 AT CRYSTAL MOUNTAIN NWAC
STATION. AMOUNTS IN THE OLYMPICS HAVE BEEN AS HIGH AS 0.8 AT
HUMPTULIPS. THERE HAVE BEEN A FEW LIGHTNING STRIKES UP BY VANCOUVER
ISLAND...POSSIBLY DUE TO SLANTWISE INSTABILITY. I DO NOT THINK THERE
WILL BE MORE THAN A STRIKE OR TWO NEAR THE NORTH COAST AND DO NOT
EXPECT TO UPDATE THE FCST FOR THAT. THE PRESSURE GRADIENTS ARE
INCREASING AS THE SLP HAS BEEN FALLING RAPIDLY OVER NW WA THIS
EVENING. PRES HAS ALSO BEEN FALLING NEAR THE CHARLOTTES WHERE THE
PARENT LOW WILL TRACK OVERNIGHT. THERE IS LIKELY TO BE SOME
MESOSCALE ENHANCEMENT TO THE WINDS...IT SHOULD BE WINDY AT TIMES IN
THE PUGET SOUND AND HOOD CANAL AREA...UP INTO ADMIRALTY INLET...AND
IT WILL BE WINDY ON THE COAST. PDX-BLI GRADIENT WILL RISE TO ARND
+8MB AND STAY THERE THRU SUN NITE. LATER SHIFTS MAY HAVE TO CONSIDER
THE GRADIENT REMAINING RATHER BLUSTERY INTO MONDAY. THE PREVIOUS
FNTL SYS GAVE WINDY AREAS FROM NORTH SEATTLE TO EVERETT FRI
EVENING...THAT OCCURRED AS THE DOWNSLOPE CLEARING OCCURRED FRIDAY
AFTERNOON IN THE LEE OF THE OLYMPICS...AND IT IS POSSIBLE AS WINDS
MIX DOWN AGAIN FOLLOWING THIS SHORTWAVE THAT WINDS WILL BE STRONG
ENOUGH FOR A WIND ADVISORY FOR THE METRO AREA SUN OR SUN NITE.

IT WILL BE WARM WET AND WINDY IN THE MOUNTAINS...THE FCST HAS 40 MPH
WITH GUSTS TO 70 MPH ON THE RIDGES...AND THE WORST OF THAT SHOULD
PEAK AROUND DAYBREAK SUNDAY. THE WARMEST WETTEST PTN OF THE FNTL SYS
WILL BE OVER OREGON BY SUNDAY EVENING...BUT RAINFALL AMOUNTS WILL
TAPER OFF ONLY SLOWLY LATE SUN EVENING. THE QPF RAINFALL WAS UPDATED
FOR HEAVIER PRECIP INTO SUNDAY EVENING. SEE THE HYDRO DISCUSSION
BELOW. 19

.LONG TERM...A MORE ORGANIZED FNTL WILL PROBABLY NOT OCCUR LATER ON
TUESDAY IF THE 00Z RUNS ARE CORRECT. THE PREVIOUS RUNS HAD SFC LOW
DEVELOPMENT AND THE 18Z NAM HAD A 1010MB LOW OVER SEATTLE TUE
EVENING WITH THE OTH-SEA GRADIENT +11MB...THIS HAS NOT CARRIED OVER
INTO THE 00Z RUN WHICH HAS LITTLE DEVELOPMENT AT ALL AND THE OTH-SEA
GRADIENT +2MB...WHAT A DIFFERENCE. IT IS LIKELY TO BE DRY
MIDWEEK...THEN LATER THU OR FRI A WARM FRONT WILL PROBABLY REACH THE
AREA. NO CHANGE TO THE FCSTS FOR NEXT WEEK MUCH MORE CONCERNED WITH
THE SHORT TERM FOR NOW. POPS PROBABLY DO NOT NEED TO BE HIGHER FOR
PM TUE AS I HAD SAID IN THE PREVIOUS DISCUSSION. A WARM FRONT
ARRIVES LATER IN THE WEEK. 19

&&

.HYDROLOGY...RIVER FLOOD WARNINGS WILL BE ISSUED THROUGH THE NIGHT
AND A FLOOD WATCH REMAINS IN EFFECT FOR ALL COUNTIES IN THE FORECAST
AREA EXCEPT SAN JUAN AND ISLAND COUNTIES. A VERY WET FRONTAL SYSTEM
WILL BE OVER WRN WA TNGT AND SUNDAY. THE HEAVIEST RAIN WILL BE SOUTH
OVER OREGON BY MONDAY...BUT SUNDAY EVENING IS LIKELY TO BE WETTER
AND FORECASTS WERE ALREADY ADJUSTED TO ACCOUNT FOR THE WETTER 18Z
GLOBAL MODELS. THE FRONT IS TAPPED INTO TROPICAL MOISTURE FROM THE
CENTRAL PACIFIC...AND WILL BE ACCOMPANIED BY STRONG WESTERLY FLOW
ALOFT AND AN UNUSUALLY HIGH FREEZING LEVEL.

CURRENT RAINFALL WILL BRING A NUMBER OF RIVERS ABOVE FLOOD STAGE.
THE PROFILER AND SATELLITE PRECIP ESTIMATES CONFIRM AN ATMOSPHERIC
RIVER OF HIGH PRECIPITABLE WATER. ONE OF THE MOST IMPORTANT THINGS
IS THE ANTECEDENT CONDITIONS WITH THE RIVERS ALREADY RUNNING HIGH.
THERE IS A POTENTIAL FOR MINOR TO MODERATE FLOODING ON MOST MAIN
STEM RIVERS IN WESTERN WASHINGTON.

ON THE SECTION OF THE MIDDLE GREEN RIVER BASIN THAT IS NOT PROTECTED
BY LEVEES...THE RURAL PORTION OF THE RIVER UPSTREAM FROM AUBURN TO
HOWARD HANSON DAM...THERE IS A THREAT OF MINOR FLOODING SUNDAY NIGHT
INTO MONDAY. MINOR FLOODING HAS OCCURRED IN THE MIDDLE SECTION OF
THE GREEN RIVER BASIN IN RECENT EVENTS. THIS IS NOT UNUSUAL. WE ARE
NOT EXPECTING ANY FLOODING ON THE LOWER PORTION OF THE GREEN RIVER
BASIN AFFECTING URBAN AREAS BELOW THE AUBURN GAUGE.

IN ADDITION THE HEAVY RAIN THIS WEEKEND COMBINED WITH SATURATED
SOILS WILL PROBABLY RESULT IN MORE LANDSLIDES...AND WE WILL REFRESH
THE SPECIAL WEATHER STATEMENT ABOUT THAT OVERNIGHT. THE RIVERS WILL
RECEDE STARTING AROUND MONDAY NIGHT OR TUESDAY. 19

&&

.AVIATION...A STRONG WARM FRONT WILL LIFT ACROSS WRN WA THIS EVENING
WITH VERY STRONG SLY FLOW DEVELOPING. SLIGHT CHANCE OF LOW LEVEL
WIND SHEAR. EXPECT WIDESPREAD LOW MVFR AND IFR CONDITIONS THROUGH
THE NIGHT. THE ASSOCIATED COLD FRONT WILL SAG SE ACROSS THE AREA SUN
MORNING WITH STRONG WLY FLOW BEHIND THE FRONT. MOIST CONDITIONS AT
ALL LEVELS AND STABLE...EXCEPT SLIGHTLY UNSTABLE SUN AFTERNOON.

KSEA...SE WIND 5-10 KT...BECOMING S 15-20 KT WITH GUSTS TO 35 KT BY
06Z. DTM

&&

.MARINE...STRONG SLY GRADIENTS ACROSS THE COASTAL WATERS WILL
DEVELOP THIS EVENING BEHIND A WARM FRONT. WINDS WILL LIKELY REACH
GALE FORCE ACROSS THE COASTAL WATERS AND POSSIBLY THE W ENTRANCE.
WINDS WILL ALSO INCREASE TO SMALL CRAFT CRITERIA ACROSS THE INLAND
WATERS. HOWEVER...A MESO LOW EXPECTED TO FORM NEAR ADMIRALTY INLET
MAY INDUCE GALE FORCE SOUTHERLIES FROM S ADMIRALTY INLET TO PUGET
SOUND AND HOOD CANAL TONIGHT. WINDS WILL REMAIN STRONG BUT EASE
SOMEWHAT BEHIND THE COLD FRONT SUN MORNING. A MODERATE TO STRONG WLY
PUSH DOWN THE STRAIT MAY PRODUCE STRONGER WLY WINDS CENTRAL/E STRAIT
DURING THE AFTERNOON/EVENING HOURS. DTM

&&

.AVALANCHE...THE NEXT WARM FRONT SYSTEM SHOULD MOVE ACROSS THE
OLYMPICS AND CASCADES STARTING SATURDAY AFTERNOON AND THROUGH
SUNDAY. THIS SHOULD CAUSE STRONG SOUTHWEST TO WEST WINDS AND MOSTLY
HEAVY RAIN WITH WARMER TEMPERATURES ESPECIALLY NEAR AND WEST OF THE
CASCADE CREST.

THE RAIN SHOULD CAUSE FURTHER LOADING AND WEAKENING OF LAYERS IN THE
UPPER SNOW PACK. THIS SHOULD CAUSE A PERIOD OF NATURAL OR TRIGGERED
WET LOOSE OR WET SLAB AVALANCHES. INITIALLY SHALLOW AVALANCHES MAY
TRIGGER OR ENTRAIN SNOW AND CAUSE LARGER AVALANCHES TO DEEPER
LAYERS. BACK COUNTRY TRAVEL IN AVALANCHE TERRAIN IS NOT RECOMMENDED
SATURDAY NIGHT AND SUNDAY. AN AVALANCHE WARNING IS IN EFFECT FOR
SATURDAY NIGHT AND SUNDAY.

PLEASE VISIT NWAC.US FOR DETAILS. FERBER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES...WARNINGS...AND/OR ADVISORIES ARE IN EFFECT
     FOR MUCH OF THE CWA.

PZ...GALE WARNING IN EFFECT FOR THE COASTAL WATERS...WEST ENTRANCE
     TO THE STRAIT OF JUAN DE FUCA...SOUTH ADMIRALTY INLET
     ...AND PUGET SOUND/HOOD CANAL.
    .SMALL CRAFT ADVISORY IN EFFECT FOR THE EAST STRAIT OF JUAN DE
     FUCA...AND THE NORTHERN INLAND WATERS.
    .SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Jan 15, 7:36 PM PST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
736 PM PST SAT JAN 15 2011

WAZ001-503>519-162330-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
736 PM PST SAT JAN 15 2011

A NEW ROUND OF HEAVY RAIN WILL PUSH THROUGH WESTERN WASHINGTON
TONIGHT AND RAIN WILL PERSIST THROUGH SUNDAY. THE RAIN WILL LEAD TO
LOCALIZED SOIL INSTABILITIES AND AN INCREASED RISK OF LANDSLIDES. BY
SUNDAY NIGHT THE TOTAL CUMULATIVE RAINFALL IN WESTERN WASHINGTON MAY
EXCEED A USGS LANDSLIDE CUMULATIVE THRESHOLD INDEX WHICH IS AN
INDICATOR FOR LANDSLIDE RISK.

RAINFALL INDUCED LANDSLIDES ARE POSSIBLE WHEN RAINFALL AMOUNTS
EXCEED TWO INCHES IN 24 HOURS...AND THIS IS LIKELY IN THE PUGET
SOUND LOWLANDS FROM THIS FRONTAL SYSTEM. THE RISK OF LANDSLIDES WILL
DIMINISH AROUND THE MIDDLE OF NEXT WEEK AFTER A COUPLE OF FAIRLY DRY
DAYS OCCUR.

WHILE THE USGS RAINFALL THRESHOLDS WERE DESIGNED FOR THE SEATTLE
AREA OF THE PUGET SOUND...MANY HILLY AREAS IN THE LOWLANDS OF
WESTERN WASHINGTON ARE SUSCEPTIBLE TO LANDSLIDES CAUSED BY
EXCESSIVELY WET SOILS. THE MOST SUSCEPTIBLE REGIONS FOR LANDSLIDES
ARE STEEP COASTAL BLUFFS AND HILLSIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE.

WWW.WEATHER.GOV/SEATTLE
Special weather statement, Jan 15, 8:10 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
810 PM PST SAT JAN 15 2011

WAZ001-503>519-162345-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
810 PM PST SAT JAN 15 2011

A NEW ROUND OF HEAVY RAIN WILL PUSH THROUGH WESTERN WASHINGTON
TONIGHT AND RAIN WILL PERSIST THROUGH SUNDAY. THE RAIN WILL LEAD TO
LOCALIZED SOIL INSTABILITIES AND AN INCREASED RISK OF LANDSLIDES. BY
SUNDAY NIGHT THE TOTAL CUMULATIVE RAINFALL IN WESTERN WASHINGTON MAY
EXCEED A USGS LANDSLIDE THRESHOLD INDEX WHICH IS AN RISK INDICATOR
FOR LANDSLIDES.

RAINFALL INDUCED LANDSLIDES ARE POSSIBLE WHEN RAINFALL AMOUNTS
EXCEED TWO INCHES IN 24 HOURS...AND THIS IS LIKELY ON THE
COAST...OVER SOUTHWEST WASHINGTON...AND IN THE FOOTHILLS OF THE
MOUNTAINS. LESS RAINFALL IS EXPECTED IN THE PUGET SOUND LOWLANDS
WHERE 0.5 TO 1.5 INCHES OF RAIN IS LIKELY. THE RISK OF LANDSLIDES
WILL DIMINISH AROUND THE MIDDLE OF NEXT WEEK AFTER A COUPLE OF
FAIRLY DRY DAYS OCCUR.

WHILE THE USGS RAINFALL THRESHOLDS WERE DESIGNED FOR THE SEATTLE
AREA OF THE PUGET SOUND...MANY HILLY AREAS IN THE LOWLANDS OF
WESTERN WASHINGTON ARE SUSCEPTIBLE TO LANDSLIDES CAUSED BY
EXCESSIVELY WET SOILS. THE MOST SUSCEPTIBLE REGIONS FOR LANDSLIDES
ARE STEEP COASTAL BLUFFS AND HILLSIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE.

CORRECTED THE AREA IN THE LOWLANDS WHICH RECEIVES THE HEAVIEST
RAIN...TWO INCHES OF RAIN IS LIKELY IN AREAS NOT RAINSHADOWED BY THE
OLYMPIC MOUNTAINS.

19

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 8:04 PM PSTAreal Flood WarningSEWGrays Harbor, Lewis, Mason, Thurston18 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWPierce22 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWPierce39 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWLewis, Pierce28 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWThurston22 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWLewis28 hr
Jan 15, 8:38 PM PSTRiver Flood WarningSEWLewis3 days
Jan 16, 2:11 AM PSTRiver Flood WarningSEWSnohomish50 hr
Jan 16, 2:11 AM PSTRiver Flood WarningSEWKing17 hr
Jan 16, 2:11 AM PSTRiver Flood WarningSEWKing55 hr
Jan 16, 3:05 AM PSTSmall Craft AdvisorySEW6 hr
Jan 16, 3:16 AM PSTRiver Flood WarningSEWKing6 days
Jan 16, 6:15 AM PSTRiver Flood WarningSEWSnohomish15 hr
Jan 16, 6:15 AM PSTRiver Flood WarningSEWSnohomish15 hr
Jan 16, 6:15 AM PSTRiver Flood WarningSEWSnohomish15 hr
Jan 16, 6:15 AM PSTRiver Flood WarningSEWSnohomish69 hr
Jan 16, 6:15 AM PSTRiver Flood WarningSEWSnohomish3 days
Jan 16, 6:23 AM PSTAreal Flood WarningSEWSnohomish12 hr
Jan 16, 9:39 AM PSTRiver Flood WarningSEWLewis20 hr
Jan 16, 11:00 AM PSTRiver Flood WarningSEWGrays Harbor24 hr
Jan 16, 12:05 PM PSTRiver Flood WarningSEWSkagit33 hr
Jan 16, 12:05 PM PSTRiver Flood WarningSEWLewis, Thurston24 hr

Nearby

River Flood Warnings in Washington, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.